Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Hastings, NE

July 9, 2019Osborne County, Kansas

NWS Hastings, NE issued this special weather statement at Jul 9, 2019, 1:21 AM CDT for Osborne County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2019, 1:21 AM CDT (06:21 UTC)
Expired
Jul 9, 2019, 2:00 AM CDT
In force
39 min
Issued by
NWS Hastings, NE

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

147 
WWUS83 KGID 090621
SPSGID

Special Weather Statement
National Weather Service Hastings NE
121 AM CDT Tue Jul 9 2019
 
KSZ005>007-017>019-090700-
Rooks KS-Jewell KS-Phillips KS-Smith KS-Osborne KS-Mitchell KS-
121 AM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL...EASTERN
ROOKS...SOUTHWESTERN JEWELL...SOUTHERN SMITH...OSBORNE AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 200 AM CDT...

At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kirwin to near Woodston to 6 miles south
of Codell. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Osborne, Downs, Cawker City, Natoma, Tipton, Kirwin, Woodston,
Gaylord, Alton, Portis, Hunter, Harlan, Cedar and Codell.

LAT...LON 3913 9925 3940 9919 3972 9920 3973 9836
      3935 9836 3922 9839 3922 9849 3913 9849
TIME...MOT...LOC 0621Z 274DEG 36KT 3964 9911 3940 9910 3910 9917 

$$

Heinlein

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Jul 9, 1:13 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 9, 1:13 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
113 AM CDT Tue Jul 9 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 323 PM CDT Mon Jul 8 2019

A few thunderstorms are starting to develop across the western part
of the forecast area this afternoon. Satellite shows some stronger
cumulus starting to develop in the southwest part of the area.

The short term models have been showing a couple rounds of
thunderstorms. The first is this afternoon and into the evening
hours, the activity we are starting to see now. The instability is
expected to increase during the afternoon and into the evening
hours. Expect some severe weather with these storms as they move
through. In addition, the movement should be slow enough to bring
some good rain amounts.

Then, this evening and overnight, expect there to be another round
of thunderstorms that move in from the west. These will be moving a
little faster, but expect there to be some larger rain amounts. They
will be more linear in nature and could produce some wind gusts as
well as the heavier rains. Almost all of the models have heavy rain
in them and expect there to be some heavier pockets or rain. The
areas with the heaviest rain will be the areas that have the
combination of afternoon convection and more overnight.

Models are kind of all over for ending the precipitation. A few have
it ending overnight tonight, but there are some that continue to
have a little linger in the east in the morning. Expect there will
be a little left in the morning, but it should end pretty quickly.
Surface high pressure will build into the area on Tuesday. Clouds
should clear out behind the thunderstorms and mostly sunny skies are
expected Tuesday. Temperatures should get into the upper 80s or
lower 90s. As warm as it is getting this afternoon with cloud cover,
will need to look at temperatures tomorrow to see if they are too
low.

.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM CDT Mon Jul 8 2019

There is a weak upper level wave that moves into the area Tuesday
night. There could be a few showers and thunderstorms that develop
in the west and move through. Some models have some, while others do
not. Have some small PoPs, but not sure how much there will be.

A surface high builds into the area Tuesday night into Wednesday
night before moving to the east on Thursday. Expect there to be
mostly clear skies and temperatures maybe a little below normal.

An upper level ridge builds just to the west of the area Wednesday
through Saturday. Temperatures start to warm up later in the week.
Despite the ridge, there are still a few persistent, mainly weak
upper level waves that try to move over the ridge. Thursday night
through Saturday night, there will be some mainly on and off chances
for thunderstorms. The best chances appear to be Friday and Saturday
evenings, for the most part.

Sunday through Monday the ridge continues around the area. Expecting
dry conditions and warmer temperatures.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 113 AM CDT Tue Jul 9 2019

Ongoing line of convection will continue to spread E over the next
few hrs. Thus, should see improving conditions at EAR shortly.
MVFR vsby and cigs possible with strongest cores in the line.
Should see some improving cigs behind the line, at least for a
time, though there are some indications we could see some patchy
fog/low clds redevelop in area of clearing skies and lgt winds.
Have hinted at this with SCT group for now. Winds are chaotic for
the time being, but generally expect a W wind shift along start of
line at GRI, before weakening and bec lgt and vrbl for a time
behind the line. A general SE wind should resume by dawn.

The daytime hrs should feature VFR conditions, though some FEW-SCT
CU is possible with bases 2-4K ft. Winds will veer from S to W.

Finally, may see some convection and a wind shift to NW after 03Z
with arrival of cold front, but held off on formal inclusion, for
now, given its near end of period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT this morning for NEZ060-061-
     072>076-082>087.

KS...Flash Flood Watch until 7 AM CDT this morning for KSZ005>007.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Thies
Hazardous weather outlook, Jul 8, 11:44 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1144 PM CDT Mon Jul 8 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1144 PM CDT Mon Jul 8 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected through tonight. The
primary hazards are hail near the size of golf balls, wind gusts
up to 70 MPH, and heavy rainfall. An isolated tornado or two are
possible into the evening hours.

Significant flash flooding is ongoing for much of the area west of
Highway 281. Additional heavy rain overnight will exacerbate
ongoing issues and lead to an expansion of flash flooding further
east with time. Please see Flash Flood Warning messages for
further information. A Flash Flood Watch remains in effect through
the overnight for areas south of a line from Ravenna to Hebron in
Nebraska, and along and north of Highway 36 in north central
Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Significant flooding will likely continue for the next several
days due to runoff from recent heavy rain. Please see individual
Flood statements for additional information.

Periodic thunderstorms are possible Tuesday night and again
Thursday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Local storm report, Jul 9, 1:16 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
116 AM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       KEARNEY AIRPORT         40.73N 99.02W
07/09/2019  M4.06 INCH       BUFFALO            NE   AWOS

            ACTUALLY A 7 HOUR AMOUNT.

&&

JMBW
Local storm report, Jul 9, 1:17 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
117 AM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       HOLDREGE AIRPORT        40.45N 99.34W
07/09/2019  E4.50 INCH       PHELPS             NE   AWOS

&&

JMBW
Local storm report, Jul 9, 1:18 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
118 AM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       LEXINGTON AIRPORT       40.79N 99.77W
07/09/2019  E5.74 INCH       DAWSON             NE   AWOS

            CALENDAR DAY TOTAL.

&&

JMBW
Local storm report, Jul 9, 1:19 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
119 AM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       HASTINGS AIRPORT        40.60N 98.43W
07/09/2019  M1.07 INCH       ADAMS              NE   ASOS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            HASTINGS AIRPORT FROM ESTIMATED TO MEASURED.

&&

JMBW
Local storm report, Jul 9, 1:20 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
120 AM CDT TUE JUL 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       LEXINGTON AIRPORT       40.79N 99.77W
07/09/2019  M5.74 INCH       DAWSON             NE   AWOS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            LEXINGTON AIRPORT FROM ESTIMATED TO
            MEASURED. CALENDAR DAY TOTAL.

&&

JMBW
Special weather statement, Jul 9, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
121 AM CDT Tue Jul 9 2019

KSZ005>007-017>019-090700-
Rooks KS-Jewell KS-Phillips KS-Smith KS-Osborne KS-Mitchell KS-
121 AM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL...EASTERN
ROOKS...SOUTHWESTERN JEWELL...SOUTHERN SMITH...OSBORNE AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 200 AM CDT...

At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kirwin to near Woodston to 6 miles south
of Codell. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Osborne, Downs, Cawker City, Natoma, Tipton, Kirwin, Woodston,
Gaylord, Alton, Portis, Hunter, Harlan, Cedar and Codell.

LAT...LON 3913 9925 3940 9919 3972 9920 3973 9836
      3935 9836 3922 9839 3922 9849 3913 9849
TIME...MOT...LOC 0621Z 274DEG 36KT 3964 9911 3940 9910 3910 9917

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:01 PM CDTFlash Flood WarningGIDAdams, Kearney8 hr
Jul 8, 7:40 PM CDTFlash Flood WarningGIDGosper2 hr
Jul 8, 7:46 PM CDTFlash Flood WarningGIDBuffalo, Dawson2 hr
Jul 8, 7:53 PM CDTSevere Thunderstorm WarningGIDPhelps32 min
Jul 8, 8:31 PM CDTFlash Flood WarningGIDFurnas4 hr
Jul 8, 8:58 PM CDTFlash Flood WarningGIDBuffalo, Dawson, Gosper, Kearney, Phelps, Sherman8 hr
Jul 8, 9:04 PM CDTSpecial Weather StatementGIDGosper26 min
Jul 8, 9:07 PM CDTSpecial Weather StatementGIDHarlan23 min
Jul 8, 9:15 PM CDTSpecial Weather StatementGIDGosper, Phelps45 min
Jul 8, 9:44 PM CDTSpecial Weather StatementGIDGosper46 min
Jul 8, 9:53 PM CDTSpecial Weather StatementGIDHarlan52 min
Jul 8, 10:26 PM CDTSevere Thunderstorm WarningGIDHarlan, Kearney, Phelps49 min
Jul 8, 10:34 PM CDTSevere Thunderstorm WarningGIDBuffalo41 min
Jul 8, 10:49 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan41 min
Jul 8, 11:00 PM CDTSpecial Weather StatementGIDFurnas45 min
Jul 8, 11:14 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Kearney, Phelps46 min
Jul 8, 11:19 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan41 min
Jul 8, 11:29 PM CDTSevere Thunderstorm WarningGIDFranklin46 min
Jul 8, 11:54 PM CDTFlash Flood WarningGIDFranklin, Furnas, Harlan6 hr
Jul 8, 11:54 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster51 min
Jul 9, 12:01 AM CDTSpecial Weather StatementGIDHall44 min
Jul 9, 12:02 AM CDTSpecial Weather StatementGIDFranklin43 min
Jul 9, 12:38 AM CDTRiver Flood WarningGIDBuffalo, Hall, Kearney, Phelps3 days
Jul 9, 12:55 AM CDTSpecial Weather StatementGIDNuckolls, Webster50 min
Jul 9, 12:57 AM CDTRiver Flood WarningGIDBuffalo21 days
Jul 9, 1:02 AM CDTSpecial Weather StatementGIDAdams, Clay43 min
Jul 9, 1:32 AM CDTRiver Flood WarningGIDHarlan4 days
Jul 9, 1:46 AM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Nuckolls, York44 min
Jul 9, 1:48 AM CDTRiver Flood WarningGIDBuffalo, Dawson, Phelps43 hr
Jul 9, 2:19 AM CDTRiver Flood WarningGIDBuffalo45 hr
Jul 9, 2:29 AM CDTRiver Flood WarningGIDBuffalo, Hall, Howard41 hr
Jul 9, 3:16 AM CDTAreal Flood WarningGIDAdams, Franklin, Hall, Kearney, Webster12 hr
Jul 9, 4:32 AM CDTRiver Flood WarningGIDFranklin55 hr
Jul 9, 4:39 AM CDTRiver Flood WarningGIDNuckolls, Webster4 days
Jul 9, 4:47 AM CDTRiver Flood WarningGIDHarlan28 hr
Jul 9, 5:02 AM CDTAreal Flood WarningGIDBuffalo, Dawson, Franklin, Furnas, Gosper, Harlan and 3 more10 hr
Jul 9, 5:27 AM CDTFlash Flood WarningGIDBuffalo, Dawson, Kearney, Phelps4 hr
Jul 9, 7:07 AM CDTRiver Flood WarningGIDClay, Nuckolls3 days
Jul 9, 10:45 AM CDTFlash Flood WatchGIDAdams, Buffalo, Dawson, Franklin, Furnas, Gosper and 3 more19 hr
Jul 9, 1:51 PM CDTRiver Flood WarningGIDNuckolls5 days
Jul 9, 3:01 PM CDTAreal Flood WarningGIDAdams, Buffalo, Clay, Dawson, Franklin, Furnas and 4 more4 days
Jul 9, 12:48 AM CDTSpecial Weather StatementGIDPhillips, Rooks42 min
Jul 9, 1:50 AM CDTSpecial Weather StatementGIDJewell, Osborne40 min
Jul 9, 6:34 AM CDTAreal Flood WarningGIDJewell, Smith6 hr
Jul 9, 12:19 PM CDTAreal Flood WarningGIDJewell, Smith3 hr
Jul 9, 3:15 PM CDTAreal Flood WarningGIDJewell21 hr

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.